A young man committed suicide after years of mental health problems caused by a controversial drug he took for his ACNE, an inquest heard.
James Sillcock, 26, suffocated himself just days after watching a documentary about a man who took his own life after taking the same drug, Roaccutane.
He started taking the drug at 16 but stopped 18 months later when he began suffering anxiety, fatigue and blurred vision.
But his family say he never got the drug “out of his system” and was plagued by mental health problems for the next eight years.
In November 2012 Mr Sillcock watched the BBC3 documentary Dying for Clear Skin, which told how 24-year-old Jesse James became suicidally depressed after taking Roaccutane.
Ten days later, on December 9 last year, his father Melvin Sillcock, 61, found his son dead in his bedroom at the family home in Bapchild, Kent.
In his heartbreaking suicide note James said his life before the drug had been “perfect” – but that the drug had left his world “in tatters”.
The note read: “I use [sic] to love my life. There was nothing back then I would of [sic] changed. It really was perfect, and I was so lucky, with what I had.
“However, even to this day, I just can’t believe how easily things can change, and how NEEDLESSLY [sic] it did change for me.
“I could never of [sic] ever dreamt that taking Roaccutane, in the summer of 2002, ten years ago, could have brought the hell it has given me, changing my world completely, and leaving it in tatters.
“I haven’t been the same person since. I live every day in misery, helplessness, despair and regret.
“How my life would have been, had I not taken Roaccutane, I will never know now. All I ever think about is “what if”.
“What if I had never taken the drug?”
Recording a verdict of suicide, Medway Coroner Patricia Harding said she will report the circumstances leading to James’s death to the “relevant authority”.
His inquest is the second this month involving Roaccutane and his family are calling for the drug to be banned.
Mr Sillcock Snr told the inquest: “Unfortunately, once he’d [James] taken it, he couldn’t get it out of his body.
“He started becoming withdrawn, stopped seeing friends and worked on his own.
“As a family we are heartbroken to have lost our son. We miss James dearly and his death was so unnecessary.
“I can’t describe what could’ve been if he hadn’t taken it.
“We would like to contact similar families who have suffered the same tragic circumstances through Rocaccutane to try and stop this happening to any other person and family in the future.”
The handsome and talented footballer was a “normal, healthy” 16-year-old when he was prescribed with Roaccutane by a specialist at Chaucer Hospital, Canterbury.
While the medication got rid of it his spots it also took a shocking toll on his physical and mental health, the inquest sitting at Archbishop’s Palace, in Maidstone, Kent, heard.
Mr Sillcock became anxious, tired and even struggled to see properly and counselling and alternative medicine had no effect on his condition.
When his father suggested he see a specialist about his vision, he told him “They can’t help me, nobody can help me”.
After watching the BBC3 documentary on Roaccutane, Mr Sillcock Snr asked him whether he felt suicidal as well, to no reply.
Mr Sillcock Snr told the inquest: “After watching the show I asked James, ‘Are you having any dark thoughts?’ but he didn’t reply.”
His son, who owned an online t-shirt business, left a 20-page suicide note for his parents detailing the torment he had endured, the inquest was told.
Mr Sillcock Snr said he will make his feelings about Roaccutane known to the Medicines and Healthcare products Regulatory Agency (MHRA).
Outside the hearing he said: “It’s not worth the risk of what can happen to you and your body.”
“We miss James dearly and his death was so unnecessary. I can’t describe what could’ve been if he hadn’t taken it.”
The inquest is the second this month involving a youngster who has died after taking the drug.
Jack Bowlby, 16, the nephew of former champion racehorse trainer Jenny Pitman, died from a ligature around his neck at the prestigious Cheltenham College, Glos.
Deputy Assistant Coroner Tom Osbourne recorded an open verdict but called for independent schools to put measures in place to deal with vulnerable pupils.
Roaccutane was linked to NINE suicide cases between September 2010 and September 2011 in the UK alone.
It has been implicated in 720 reports of psychiatric problems, including more than 100 suicides and suicide attempts, according to the World Health Organisation (WHO).
Roaccutane was pulled from US – where it was marketed as Accutane – in 2009 for “economic reasons” according to its producers, Roche.
However it still remains available on prescription in the UK.
During the inquest Medway Coroner Patricia Harding said: “It would be right to report to the relevant authority your son’s death
“The more information relevant authorities have about cases such as these, the more information they can gather.”
Outside the hearing Mr Sillcock Snr said: “It’s not worth the risk of what can happen to you and your body.”
“We miss James dearly and his death was so unnecessary. I can’t describe what could’ve been if he hadn’t taken it.
“We would like to contact similar families who have suffered the same tragic circumstances through Roaccutane to try and stop this happening to any other person and family in the future.”
In its patient product information its manufacturer, said one in 10,000 people
may suffer “suicidal thoughts” as a side effect.
In February 2010, Roche was forced to pay more than $25million (£16million) to a man who developed inflammatory bowel disease years after he had taken Roaccutane.
Roaccutane users have also complained of bowel problems after taking the drug.
A spokeswoman from Roche yesterday told SWNS today: “At Roche we are committed to ensuring our medicines are taken as safely as possible.
“RoAccutane (isotretinoin) has transformed the lives of many acne sufferers, but like most medications it can have side effects.
“Whilst no definitive cause and effect relationship has been established to directly link mood swings and depression with the drug, there have been rare reports, amongst both those taking RoAccutane and acne sufferers in general.
“As a caution we recommend that anybody experiencing these, or other possible side effects with the treatment, to tell their doctor immediately.
“A study published in the British Medical Journal in 2010 concluded that people who suffer from acne are at an increased risk of suicide.
“It also concluded that there was an increased risk of attempted suicide during and after treatment with isotretinoin, but that this additional risk is most likely due to the acne rather than the treatment.”